Ohio, 2008

Flood and Damaging Wind in Ohio, June 13, 2008

June 13, 2008 · NWS ILN · 2 events in 2 counties and zones

An unstable airmass with very high moisture content caused some storms to produce copious rainfall and some damaging wind across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unstable airmass with very high moisture content caused some storms to produce copious rainfall and some damaging wind across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 11:27 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 11:27 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1227 PM EDT FRI JUN 13 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS THE
REGION LATE TONIGHT AND EARLY SATURDAY. HIGH PRESSURE WILL THEN
BUILD IN FOR THE REST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KILN RADAR AND MOSAIC RADAR THIS MORNING INDICATED SCATTERED
SHOWERS AND THUNDERSTORMS FROM THE LOWER OHIO RIVER VALLEY
NORTHEAST INTO NORTHWEST OHIO/SOUTHEAST MICHIGAN. THIS ACTIVITY
DEVELOPED OVERNIGHT AND EARLY THIS MORNING DUE TO AN ALREADY
UNSTABLE AIRMASS AND ALSO DUE TO AN OUTFLOW BOUNDARY EJECTED
EASTWARD FROM THE MID MS VLY. CONVECTION WILL TRANSITION FROM
ELEVATED TO SURFACE BASED AS DAYTIME HEATING PROGRESSES. MIXED
LAYER CAPE VALUES IN THE 1500-2000 J/KG BY MAXIMUM HEATING ARE
EXPECTED...WHICH IS IN THE MODERATE RANGE. ALTHOUGH OVERALL BULK
SHEAR IS WEAK...AROUND 25 KNOTS...THE MODERATE INSTABILITY AND
SUBTLE LOW LEVEL CONVERGENCE BOUNDARIES/OUTFLOW BOUNDARIES SHOULD
LEAD TO BETTER THUNDERSTORM COVERAGE AND SLIGHTLY BETTER
ORGANIZATION THAN YESTERDAY AFTN. IN ADDITION...MODELS INDICATE
SOME WEAK S/WV ENERGY PASSING ACRS INDIANA/LOWER MICHIGAN LATE IN
THE DAY...WHICH WILL LIKELY BE CLOSE ENOUGH TO IMPART SOME WEAK
UPR LVL FORCING ACRS THE WRN CWFA. A FEW SEVERE STORMS ARE NOT
OUT OF THE QUESTION THIS AFTN GIVEN MODERATE INSTABILITY AND
DELTA THETA E VALUES AROUND 25 KELVIN. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. WITH PWAT VALUES
RANGING BETWEEN 1.5 AND 1.75...HEAVY RAINFALL AND SUBSEQUENT
LOCALIZED FLOODING WILL BE A THREAT AS WELL.

CURRENT FORECAST LOOKS GOOD. THE ONLY CHANGES WILL BE TO USE
AREAL COVERAGE WORDING INSTEAD OF PROBABILITY. TEMPS SEEM
REASONABLE...RANGING FROM THE MID 80S WEST TO AROUND 90 EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
A COLD FRONT WILL PUSH INTO THE REGION OVERNIGHT AND MOVE OFF TO
THE EAST ON SATURDAY MORNING. SHOULD HAVE A PRETTY GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS WITH THIS FRONT AND HAVE CONTINUED TO GO
WITH LIKELY POPS. SHEAR IS FORECAST TO INCREASE SOMEWHAT OVERNIGHT
BUT INSTABILITY DECREASES QUITE A BIT. OVERALL LOOKS LIKE THE
SEVERE THREAT WILL CONTINUE INTO TONIGHT. PRECIPITATION WILL PUSH
OFF TO THE EAST WITH THE FRONT DURING THE MORNING. BUT IT IS NOT
OUT OF THE QUESTION THAT REDEVELOPMENT ON SATURDAY AFTERNOON COULD
OCCUR IN THE FAR EASTERN ZONES. HIGH PRESSURE WILL THEN BUILD IN
RESULTING IN DRY CONDITIONS SATURDAY NIGHT AND SUNDAY. GFS MOS
LOOKED REASONABLE FOR TONIGHT. THEN TRENDED TOWARDS ETA MOS IN
LATER PERIODS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
CHANGE IN THE UPPER AIR PATTERN WILL COMPLETED BY A SHORT WAVE
DROPPING SOUTHEAST THROUGH THE REGION ON MONDAY. THIS WILL
ESTABLISH A TROUGH IN THE NORTHEAST RESULTING IN COOLER
TEMPERATURES ACROSS THE OHIO VALLEY FOR MUCH OF THE WEEK.

THE SHORT WAVE ON MONDAY WILL PUSH A FRONT THROUGH THE FORECAST
AREA BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERAL SHORT
WAVES WILL BE DROPPING INTO THE MEAN UPPER TROUGH THROUGH THE
REST OF THE PERIOD. AND ANY ONE OF THESE COULD GENERATE SOME
SHOWERS. BUT AT THIS TIME THE PROBABILITY IS TOO LOW TO INCLUDE IN
THE FORECAST. TEMPERATURES WILL BE NEAR NORMAL SUNDAY NIGHT AND
THEN DROP BELOW NORMAL FOR THE REST OF THE WEEK.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT ACROSS THE UPPER AND MID MISSISSIPPI RIVER VALLEY
THIS AFTERNOON WILL PUSH ACROSS THE TAF SITES BETWEEN 06Z AND 12Z.
IN THE MEANTIME...A VERY MOIST...UNSTABLE AIRMASS WILL INTERACT
WITH WEAK LOW LEVEL CONVERGENCE BOUNDARIES AND OUTFLOW BOUNDARIES
FROM OTHER THUNDERSTORMS TO PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE TAF SITES THROUGH AT LEAST 02Z. AS A
RESULT...WILL USE TEMPO THUNDER GROUPS AT ALL TAF SITES...MAINLY
IN THE 20 TO 24 Z TIME FRAME. FOR TONIGHT...AS THE COLD FRONT
TRAVERSES THE REGION...IT WILL COUPLE WITH SOME UPPER DIVERGENCE
FROM THE JET STREAM ALOFT AND ASSOCD MID LEVEL WEATHER
DISTURBANCE TO CONTINUE THE THREAT FOR SHOWERS/THUNDERSTORMS.
AGAIN HAVE EMPLOYED TEMPO THUNDER GROUPS AT ALL TAF SITES BETWEEN
THE 04Z AND 12Z TIME FRAME. THERE WILL ALSO LIKELY BE A PERIOD OF
PREDOMINANT RAIN SHOWERS AND HAVE THUS INCLUDED THIS. AVIATORS CAN
EXPECTED MVFR CIGS AND MVFR/IFR VSBYS WITH THUNDERSTORMS.

A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD IN THE WAKE OF THE
FRONTAL PASSAGE ACROSS THE OHIO VALLEY REGION BETWEEN 12Z AND 18Z
SATURDAY. SOME MODELS INDICATE THAT SOME ISOLATED POP OF
SHOWERS MAY DEVELOP IN THE AFTN ALONG A WEAK LOW LVL CONVERGENCE
BOUNDARY. THIS IS TOO SMALL TO BE CONCERNED WITH AT THIS TIME AND
SO HAVE NOT MENTIONED IT IN THE TAFS. ANY MVFR VSBYS IN MIST
EARLIER ON WILL CLEAR OUT...LEAVING VFR CONDITIONS BY MID MORNING
SATURDAY.

OUTLOOK...SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...
LONG TERM...
AVIATION...HICKMAN
Hazardous weather outlook, Jun 13, 1:15 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT FRI JUN 13 2008

KYZ100-OHZ056-065-073-074-082-088-141815-
LEWIS-LICKING-FAIRFIELD-ROSS-HOCKING-PIKE-SCIOTO-
215 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE
OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF THESE
STORMS MAY BE STRONG OR SEVERE DURING THE EVENING AND OVERNIGHT HOURS
...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AND OVERNIGHT.

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>055-060>064-070>072-077>081-141815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
215 PM EDT FRI JUN 13 2008

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE
OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF THESE
STORMS MAY BE STRONG OR SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Jun 13, 12:21 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EDT FRI JUN 13 2008

INZ050-131745-
WAYNE IN-
121 PM EDT FRI JUN 13 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
145 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FOUNTAIN CITY...MOVING NORTHEAST AT
29 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 13, 2:39 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
339 PM EDT FRI JUN 13 2008

OHZ051-053-061-062-132045-
GREENE OH-CLARK OH-MIAMI OH-MONTGOMERY OH-
339 PM EDT FRI JUN 13 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...
SOUTHEASTERN MIAMI...WESTERN CLARK AND WESTERN GREENE COUNTIES
THROUGH 445 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ENGLEWOOD TO
CENTERVILLE...MOVING NORTHEAST AT 27 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
CENTERVILLE...ENGLEWOOD...FORT MCKINLEY...NORTHVIEW...OAKWOOD...
KETTERING...BELLBROOK...DAYTON...SHILOH...SPRING VALLEY...NORTHRIDGE
AND OVERLOOK-PAGE MANOR.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
June 13, 3:09 PM EST to 3:16 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.110, -83.750

Several trees were downed in the western half of the county.

Flood, Montgomery

When
June 13, 4:04 PM EST to 4:30 PM EST
Where
Montgomery County, 0.78 mi WSW of Dayton to 0.55 mi SW of Dayton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.746, -84.194

A foot to a foot and a half of water was standing on South Patterson between Apple and Stewart Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101134, 101133.